Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Salt Lake City, UT

January 5, 2008Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jan 5, 2008, 6:29 PM MST for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2008, 6:29 PM MST (01:29 UTC)
Expired
Jan 5, 2008, 9:30 PM MST
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 060130
FFWSLC
UTC053-060430-
/O.NEW.KSLC.FF.W.0003.080106T0129Z-080106T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 PM MST SAT JAN 5 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 930 PM MST

* AT 620 PM MST...RAIN CONTINUES TO FALL AND THE RIVERS, STREAMS AND 
NORMALLY DRY WASHES ARE STILL RUNNING HIGH IN THE ZION PARK AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION NP

LAT...LON 3735 11314 3748 11290 3704 11291 3707 11308
TIME...MOT...LOC 0129Z 180DEG 0KT 3717 11299

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 4:16 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 5, 4:16 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 PM MST SAT JAN 5 2008

.SYNOPSIS...STRONG MOIST PACIFIC STORM WILL MOVE THROUGH THE
REGION THIS WEEKEND AND INTO MONDAY.

&&

.DISCUSSION...COLD FRONT STALLED UNDER THE BAND OF DEEP MOISTURE
ACROSS THE FORECAST AREA WILL WAVE BACK NORTH TONIGHT AS A WARM
FRONT THEN SOUTH AS A COLD FRONT AGAIN TOMORROW AFTERNOON. PRECIP
WILL PERSIST OVER SRN AND ERN UT IN THE WARM SECTOR AND ALONG THE
FRONT THEN SPREAD N WITH THE WARM FRONT OVERNIGHT. THIS SHOULD
BRING SNOW BACK TO NRN AREAS WHERE IT HAS QUIT AND REISSUED
HIGHLIGHTS FOR THIS.

SNOW WILL TAPER OFF SUNDAY NIGHT BUT THE LAST WAVE OUT OF THE LONG
WAVE TROF IS FORECAST TO CROSS MAINLY NRN UT MON. NOT MUCH
BAROCLINICITY LEFT WITH THIS FEATURE SO ONLY LIGHT PRECIP
EXPECTED.

WE GET BACK INTO A NORTHWEST FLOW PATTERN AFTER MON WITH THE
RIDGE IN THE ERN PAC BUT FAR ENOUGH W TO ALLOW WAVES TO MAINLY IMPACT
NRN UT AS THEY DIVE INTO THE CENTER OF THE US. RIDGE SHIFTS CLOSER
TO THE COAST LATER THIS WEEK BUT WE ARE STILL OPEN TO GRAZING
SHORT WAVES CLIPPING NRN UT.

&&

.AVIATION...CEILINGS AT SLC TERMINAL ARE EXPECTED TO DROP BACK BELOW
7000FT AGL BETWEEN 08Z AND 12Z SUNDAY. THERE IS A CHANCE OF SNOW
SHOWERS BEGINNING AT 09Z SUNDAY MORNING...BUT THERE SHOULD BE LITTLE
TO NO ACCUMULATION ON RUNWAYS BEFORE SUNDAY AFTERNOON.

&&

.HYDRO...EVEN THO DEEPEST MOISTURE HAS SHIFTED SOUTH AND EAST OF
OUT FORECAST AREA...RAIN HAS PERSISTED IN THE OROGRAPHICALLY
FAVORED AREAS OF SOUTHWESTERN UT THRU THE AFTERNOON AND IS STILL
CREATING FLASH FLOODING AT THE LOWER ELEVATIONS AROUND ZION
NATIONAL PARK. THIS RAIN SHOULD TAPER OFF BY LATE EVENING AND
WATERS WILL BEGIN TO RECEDE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 6 PM SUNDAY FOR UTZ012.

     WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR UTZ006-UTZ007-UTZ008-
     UTZ009-UTZ010-UTZ517-UTZ518.

     SNOW ADVISORY FROM MIDNIGHT SUNDAY TO 6 PM SUNDAY FOR UTZ001-
     UTZ002-UTZ003-UTZ005-UTZ011-UTZ014-UTZ015-UTZ016.

     SNOW ADVISORY UNTIL 6 PM SUNDAY FOR UTZ004.

WY...WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR WYZ021.

&&

WILENSKY/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 5, 6:00 AM MST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST SAT JAN 5 2008

UTZ001>016-019>021-517-518-WYZ021-061330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
600 AM MST SAT JAN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THROUGH TONIGHT

STRONG WINDS WILL DECREASE THROUGH THE DAY BUT HEAVY SNOW WILL
CONTINUE IN THE MOUNTAINS AND MANY OF THE VALLEYS ACROSS UTAH.
HEAVY RAIN WILL CONTINUE IN THE VALLEYS OF SOUTHWEST UTAH
TODAY.

REFER TO WIND...FLASH FLOOD AND WINTER WEATHER STATEMENTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER DISTURBANCE WILL BRING MORE HEAVY SNOW ON SUNDAY.
THE SNOW WILL AFFECT VALLEYS AND MOUNTAINS ACROSS MUCH
OF UTAH AND SOUTHWEST WYOMING.

THE FINAL DISTURBANCE IN THIS SERIES WILL BRING ADDITIONAL
SNOWFALL ON MONDAY.

ANOTHER COLD FRONT IS FORECAST TO IMPACT THE REGION TUESDAY
NIGHT AND WEDNESDAY...AND POSSIBLY AGAIN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING AND REPORTING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

TARDY

In the hours before

Local storm report, Jan 5, 5:12 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MST SAT JAN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND DMG TOOELE                  40.54N 112.30W
01/04/2008                   TOOELE             UT   CO-OP OBSERVER

            17 POWER POLES DAMAGED AT THE TOOELE ARMY DEPOT.

&&

CVG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:48 PM MSTSnow AdvisorySLC24 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.